Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Lake Charles, LA

June 2, 2004Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 2, 2004, 10:20 PM CDT for Rapides Parish, Louisiana. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 10:20 PM CDT (03:20 UTC)
Expired
Jun 2, 2004, 11:30 PM CDT
In force
70 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Rapides Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2857 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 030320
SVRLCH
LAC079-030430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1020 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA

* UNTIL 1130 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHWEST OF BOYCE...AND MOVING SOUTHEAST AT 30 MPH.

* THIS STORM WILL BE NEAR...
  BOYCE BY 1040 PM CDT
  ALEXANDRIA BY 1105 PM CDT
  LECOMPTE BY 1125 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3162 9283 3151 9299 3099 9259 3106 9223

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:14 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 2, 8:14 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
814 PM CDT WED JUN 2 2004

.DISCUSSION...
A SEVERE WEATHER WATCH WILL BE ISSUED FOR NORTHERN PARTS OF THE
FORECAST AREA SHORTLY. WILL UPDATE ZONES AFTER WATCH HAS BEEN
ISSUED.

.PREVIOUS DISCUSSION...
UNDER HIGH PRESSURE TODAY HEAT INDICES SOARED ABOVE THE CENTURY MARK.
WELL SUMMER IS HERE ANOTHER SIGN IS THE DEVELOPMENT OF AFTERNOON
STORMS ALONG THE C-BRZ. TONIGHT LOOKS TO SEE ANOTHER ROUND OF
THUNDERSTORMS THAT WILL BUILD DOWN INTO THE THICKNESS...CURRENTLY MCS
IS OVER OKLAHOMA DIVING TO THE SOUTH.

THE NEXT SEVERAL DAYS WILL SEE MUCH OF THE SAME TYPE OF WEATHER
WITH HOT DAYS AND HEAT INDICES SOARING TO AROUND THE CENTURY MARK.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  74  90  73  88 /  50  40  20  40
BPT  74  90  74  89 /  50  40  20  40
AEX  70  90  70  89 /  50  40  40  40
LFT  73  89  73  88 /  40  40  20  40
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&

20
Hazardous weather outlook, Jun 2, 6:00 AM CDT, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT WED JUN 2 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
031100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT WED JUN 2 2004

.DAY ONE...TODAY AND TONIGHT...
SCATTERED LONG-LIVED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN. A FEW
STORMS MAY REACH SEVERE LIMITS. THE PRIMARY THREAT WILL BE DAMAGING
WINDS. THE CONVECTIVE WEATHER WILL END DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE WILL BE A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS INTO
FRIDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED FOR TODAY.

21

In the hours before

Local storm report, Jun 2, 4:53 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             OPELOUSAS               30.52N 92.08W
06/02/2004  0.50 INCH        ST. LANDRY         LA   PUBLIC

&&

AET/LGE
Special weather statement, Jun 2, 8:48 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
848 PM CDT WED JUN 2 2004

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-030400-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST MARTIN-NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-
UPPER ST MARTIN-VERMILION-VERNON-
848 PM CDT WED JUN 2 2004

...A SEVERE THUNDERSTORMS WATCH HAS BEEN ISSUED FOR PARTS OF CENTRAL
LOUISIANA AND PARTS OF INTERIOR SOUTHEAST TEXAS THROUGH 2 AM CDT
THURSDAY MORNING...

SEVERE THUNDERSTORM WATCH NUMBER 388 HAS BEEN ISSUED FOR AVOYELLES...
RAPIDES...AND VERNON PARISHES IN CENTRAL LOUISIANA AND FOR JASPER...
NEWTON AND TYLER COUNTIES IN SOUTHEAST TEXAS.

AT 855 PM WEDNESDAY EVENING...WEATHER SERVICE RADARS INDICATED SEVERE
THUNDERSTORMS MOVING SOUTHEAST 50 MPH ACROSS NORTHWEST LOUISIANA AND
SOUTHWARD ACROSS NORTHEAST TEXAS. STRONG STORMS PRODUCING DAMAGING
WINDS AND LARGE HAIL WILL LIKELY MOVE INTO INTERIOR SOUTHEAST TEXAS
OR CENTRAL LOUISIANA BY 11 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO, COMMERCIAL TELEVISION, OR RADIO FOR
LATER STATEMENTS...WATCHES OR WARNINGS.

20

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:10 PM CDTSevere Thunderstorm WarningLCHVernon65 min
Jun 2, 11:14 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon61 min
Jun 2, 11:28 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides92 min
Jun 3, 12:12 AM CDTSevere Thunderstorm WarningLCHEvangeline33 min
Jun 3, 1:50 AM CDTSpecial Marine WarningLCH55 min
Jun 3, 1:50 AM CDTSpecial Marine WarningLCH55 min
Jun 3, 4:19 PM CDTSevere Thunderstorm WarningLCHIberia41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.